Texas, 2022

High Wind in Texas, December 2, 2022

December 2, 2022 · NWS MAF · 2 events in 2 counties and zones

A shortwave trough brought westerly high winds to the higher elevations of the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A shortwave trough brought westerly high winds to the higher elevations of the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 2, 5:26 AM CST, 12 minutes earlier.

Area forecast discussion, Dec 2, 5:26 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
526 AM CST Fri Dec 2 2022

...New AVIATION...

.SHORT TERM...
(Today through Saturday afternoon)
Issued at 204 AM CST Fri Dec 2 2022

Low clouds are moving in from the east this morning, likely to
encroach on Midland County before sunrise while a brief period of
patchy fog may develop across the Trans Pecos and up into Gaines
and Dawson counties. These low clouds should clear out by late
morning, and increasing southwesterly surface flow in response to
a deepening lee trough in southeastern CO will warm us to the
upper 70s and low 80s this afternoon. It will be a very windy day
out there as an approaching upper trough tightens the 700mb
gradient, resulting in high winds in the Guadalupe and Delaware
Mountains. Even SE New Mexico and the Permian Basin may see
periods of sustained winds >20kts this afternoon, and patchy
blowing dust will be possible in the aforementioned areas. A High
Wind Warning is in effect for the Guadalupe and Delaware Mountains
through late afternoon.

A strong cold front associated with the upper trough will push
through Saturday morning, with lows in the 30s and 40s north of
I-10 while those further south may stay in the 50s. Some patchy
fog will be possible Saturday morning along the lower Trans Pecos,
quickly clearing out by sunrise. Post-frontal temperatures on
Saturday will be around 20 degrees cooler than Friday, with highs
mainly in the 50s with some 60s further south. Some light
precipitation will be possible Saturday afternoon as a disturbance
moves northeastward, just skirting the northwest CWA. Have
trimmed back POPs slightly as models continue to trend with
keeping any rain north of our region, but have left at least the
possibility of a few rain showers in southeast New Mexico. This is
the only chance for precipitation in the short term, and
unfortunately, any rainfall would be light.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 204 AM CST Fri Dec 2 2022

Zonal flow will continue through the extended period. The polar
jet stream will remain across the central United States dividing
the country into northern and southern halves. Near to above
normal temps can be expected across the south while the cold air
remains locked up across the northern states. Persistent southerly
flow will increase highs into the upper 60s to 70s by early next
week. An upper level low currently off the West Coast will slowly
drift south before getting caught up in the jet and move east into
the Plains on Thursday. Pacific moisture will get drawn up out of
the Pacific ahead of the low and stream across the CWA beginning
on Wednesday. The low will weaken as it moves across the
southwestern U.S., however the presence of the jet may be enough
to help isolated to scattered showers to form thus slight chance
to chance PoPs are in the forecast Wed-Thu. Models show the
passage of the low will bring in a weak cold front on Friday that
may get temps back down to near normal though the increase in
moisture, clouds, and rain ahead of the front may allow for some
prefrontal cooling as well.

Hennig

&&

.AVIATION...
(12Z TAFS)
Issued at 519 AM CST Fri Dec 2 2022

Conditions should remain VFR with low clouds just to the east of
KMAF. Some models show a brief period of fog developing at KINK,
although confidence is too low to include in the TAFs. SW winds
will become gusty everywhere except KFST beginning around 17z.
Winds calm around sunset before switching more northerly as a
front moves through tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               77  41  56  42 /   0   0   0  10
Carlsbad                 73  40  56  43 /   0   0  10  10
Dryden                   72  49  64  53 /   0   0   0  10
Fort Stockton            82  46  61  47 /   0   0   0   0
Guadalupe Pass           66  43  56  42 /   0   0  10  10
Hobbs                    72  38  54  41 /   0   0  10  20
Marfa                    76  40  67  41 /   0   0   0   0
Midland Intl Airport     76  41  56  43 /   0   0   0  10
Odessa                   76  41  57  45 /   0   0   0  10
Wink                     78  41  59  44 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 7 PM CST /6 PM MST/ this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

NM...High Wind Warning until 6 PM MST this evening for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...88
LONG TERM....10
AVIATION...88
Hazardous weather outlook, Dec 2, 2:20 AM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 AM CST Fri Dec 2 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-030830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 AM CST Fri Dec 2 2022 /120 AM MST Fri Dec 2 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning remains in effect through this evening for the
Guadalupe and Delaware Mountains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

High winds will be possible Sunday through Tuesday night in the
Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
December 2, 5:38 AM CST to 4:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
December 2, 6:29 AM CST to 3:11 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072225, 1072227.